Women who used birth control pills for three years or more have twice the risk of developing the eye condition glaucoma later in life, according to new research.
Glaucoma is the leading cause of blindness in the U.S. is caused when the eye’s optic nerve is damaged. Prior research has shown that low estrogen levels among post menopausal women is linked to glaucoma development. Although it remains unclear why this is the case, the researchers of the new study, presented Monday at the American Academy of Ophthalmology’s annual meeting, believe that years of birth control use can also lower estrogen and could have similar effects.
The researchers — from the University of California San Francisco, Duke University School of Medicine and Third Affiliated Hospital of Nanchang University in China — looked at 3,400 women age 40 and older who had been taking birth control pills for three years or more. The women also reported their reproductive health and results of eye exams. The researchers found that women who were taking the birth control pills for many consecutive years had double the chance of getting glaucoma compared to women who did not take birth control pills for as long.
Although there isn’t a firm conclusion, the researchers speculate that since women who are not on birth control pills have natural fluctuations of estrogen, they are less likely to develop glaucoma than women who have consistent levels of hormones, that are often low, due to birth control pills.
The data confirms only an association — not necessarily a direct cause — between oral contraceptives and glaucoma at this time, but the researchers say gynecologists and ophthalmologists should be aware of the potential connection.